USMLE Forums banner

1 - 6 of 6 Posts

·
Registered
Joined
·
487 Posts
Discussion Starter #1
A 48-year-old female presents to your office complaining of change in her body habitus. She says her legs are “like sticks” while her “belly is getting bigger.” Examination demonstrates loss of adipose tissue from the extremities and the gluteal region with a simultaneous increase in abdominal girth. If this patient’s condition is medication-induced, which of the following disorders was she most likely to have been treated for?


A. HIV infection
B. Thyroid nodule
C. Stable angina
D. Hypercholesterolemia
E. Peptic ulcer disease
F. Hypertension
G. Osteoarthritis


This is very challenging qn. Try your best to come up with the most correct answer. Everyone must try this and this is a USMLE type of qn. Thank you for trying.
 

·
Registered
Joined
·
373 Posts
A. HIV infection

Protease Inhibitor Ritonavir causes disorder of Fat distribution & insulin resistance.


Nice question.... plz also mention the source of ur questions.
 
  • Like
Reactions: aktorque

·
Registered
Joined
·
60 Posts
A 48-year-old female presents to your office complaining of change in her body habitus. She says her legs are "like sticks" while her "belly is getting bigger." Examination demonstrates loss of adipose tissue from the extremities and the gluteal region with a simultaneous increase in abdominal girth. If this patient's condition is medication-induced, which of the following disorders was she most likely to have been treated for?

A. HIV infection
B. Thyroid nodule
C. Stable angina
D. Hypercholesterolemia
E. Peptic ulcer disease
F. Hypertension
G. Osteoarthritis

This is very challenging qn. Try your best to come up with the most correct answer. Everyone must try this and this is a USMLE type of qn. Thank you for trying.
A-HIV infection
protease inhibitors like RITONAVIR can cause this condition.(disordered lipid and Carbohydrate metabolism+insulin resistance and central adiposity)
:happy:
 

·
Registered
Joined
·
487 Posts
Discussion Starter #4
I'm amazed, This forum got many smart future Doctors. The source of my qnz is usmle world q bank. I select the most difficult questions from the bank and post it for future doctors to challenge it. I'll keep posting new qnz for you guys to challenge it. :))
 

·
Registered
Joined
·
487 Posts
Discussion Starter #5
This patient is described as having redistribution of fat from the extremities to the trunk. Medication-induced body fat redistribution often accompanies the administration of glucocorticoids or highly active antiretroviral therapy (HAART). Since none of the conditions listed above is treated with glucocorticoids we can conclude that this patient is on HAARTI and probably HIV-1 protease inhibitors in particular.

Medication-induced body fat redistribution is characterized by an excess accumulation of fat in the abdominal viscera breasts, posterior neck (“buffalo hump”), and the supraclavicular area. A dysmetabolism profile consisting of hyperglycemia hyperlipidemia and hyperinsulinemia is frequently observed. HIV-1 protease inhibitors are thought to cause this lipo dystrophic condition by impairing hepatic chylomicron uptake and triglyceride clearance.
 
1 - 6 of 6 Posts
Top